Colorado, 2017

Lightning Strike in Colorado, August 13, 2017

August 13, 2017 · NWS GJT · 1 event in 1 county or zone

A moist air mass and weak disturbance embedded in the flow resulted in the development of some intense thunderstorms over a portion of southwest Colorado before noon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist air mass and weak disturbance embedded in the flow resulted in the development of some intense thunderstorms over a portion of southwest Colorado before noon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 13, 7:43 AM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 13, 7:43 AM MST, 3 hours 2 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service GRAND JUNCTION CO
843 AM MDT Sun Aug 13 2017

Added another line to the update section

.UPDATE...
Issued at 842 AM MDT Sun Aug 13 2017

Updated PoPs this morning to include mention across northeast Utah
and southwest Colorado where some isolated to scattered showers
with a few lightning strikes were approaching from the west. The
activity over Utah seemed to be associated with some form of
embedded shortwave in the flow and was being picked up fairly well
in the latest HRRR model run. Expect this activity to enter our
CWA within the next couple hours and progress eastward, weakening
as it does. Also, thinking the models are underplaying the
coverage of storms today with similar conditions to yesterday, in
which the models were underdone. Given the forcing, instability
and remnant moisture in place, thinking there will be more
coverage of storms this afternoon and evening. Therefore, also
increased storm chances and coverage this afternoon into early
evening hours. Will be something to watch.

&&

.SHORT TERM...(Today through Monday)
Issued at 310 AM MDT Sun Aug 13 2017

Model output for this morning was way overdone as both the NAM and
GFS show widespread precipitation for our CWA while current radar
shows a few showers. Upstream, things are a bit more interesting
in Salt Lake's CWA as a few more storms and showers continue.
This convection will continue move eastward and if it stays
together, may bring some precip to our neck of the woods after
sunrise.

As far as the rest of the day is concerned, models are
really downplaying convection this afternoon and evening. There
will be some but coverage and intensity looks to be less than seen
lately. Forecast Skew-Ts continue to show instability across the
CWA and with no real cap in place to hinder development. PWATs
remain in the .75 to 1 inch range as we've seen over the last few
days while a weak wave is progged to move overhead this afternoon.
The only difference is the upper level jet, that's been overhead
for the last several days, will shift southward and be over the
southern half of Utah and Colorado. Even with all of the above,
every model, including the NAMNEST, HRRR, RAP13, NAM, EC, and GFS,
all show a downturn in activity so with such a consensus in
place, dropped PoPs some for this afternoon and evening. As usual,
storms and showers will fire over higher terrain first before a
few drift into valleys. As has been the case lately, gusty winds
up to 40 mph, small hail, and occasional heavy rain can be
expected. A few showers will persist overnight but coverage will
be minimal at best.

Monday, moisture remains in place but just to our west PWATs will
start to drop and reach .5 inches or so. Also, an approaching
trough will start digging into northern Nevada and Utah keeping
most precipitation to our west. A few showers and storms are
possible, especially over the eastern Uintahs and northern half of
our CWA, but the widespread convection we've been seeing lately
looks to be slowly ending. Temperatures remain fairly steady and
remain near normal.

.LONG TERM...(Monday night through Saturday)
Issued at 334 PM MDT Sat Aug 12 2017

The broad upper level trough will continue to dig into the western
CONUS late Monday and into Tuesday. As a result, southwesterly flow
aloft will persist with precipitable water values remaining above an
inch across much of the region. A jetstreak at the 250mb level will
be overhead through early Tuesday morning which, when paired with
the passage of a leading shortwave, will support the presence of a
few nocturnal showers and storms Monday night. The arrival of the
upper level trough and associated cold front on Tuesday will
result in another day with some showers and thunderstorms across
the region. However, the front will be slow to progress out of our
forecast area, not exiting until early Wednesday, so another
round of late evening convection is possible for Tuesday night.
Temperatures on both Tuesday and Tuesday night will be several
degrees cooler than previous days in response to the slightly
cooler airmass.

Upper level winds finally begin to shift to the northwest on
Wednesday behind the passage of the trough. This will initiate a
drying trend from midweek onwards with a noticeable downturn in
storm activity. Even so, it is still the summer season so the
presence of any residual moisture over the higher terrain will keep
the threat for at least isolated showers and thunderstorms each
afternoon through the weekend.&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 310 AM MDT Sun Aug 13 2017

A few early morning showers persist this morning and will likely
continue through daybreak but should not pose any threats to TAF
sites. Convection will start firing between 16 and 17Z and
continue through the day. Coverage should be a bit less than seen
over the last few days but even so, chances certainly remain for a
few TAF sites to see VCTS or VCSH. Gusty winds, small hail, and
heavy rain briefly dropping vis and cigs are possible this aftn.
Any sites that drop below ILS should rebound quickly.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 310 AM MDT Sun Aug 13 2017

A few early morning showers persist this morning and will likely
continue through daybreak but should not pose any threats to TAF
sites. Convection will start firing between 16 and 17Z and
continue through the day. Coverage should be a bit less than seen
over the last few days but even so, chances certainly remain for a
few TAF sites to see VCTS or VCSH. Gusty winds, small hail, and
heavy rain briefly dropping vis and cigs are possible this aftn.
Any sites that drop below ILS should rebound quickly.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

UPDATE...MDA
SHORT TERM...TGR
LONG TERM...MMS
AVIATION...TGR
Hazardous weather outlook, Aug 13, 4:39 AM MST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
539 AM MDT Sun Aug 13 2017

COZ001>014-017>023-UTZ022>025-027>029-141200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
539 AM MDT Sun Aug 13 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Rain showers and thunderstorms will occur again today over higher
terrain with a few drifting into valleys as the day progresses.
Coverage should be a bit less than see over the last few days. A
few stray showers will persist into the overnight hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday through Wednesday will see continued convection though
coverage will decrease significantly thanks to drier air moving
in from the west. An approaching trough will cause most convection
to fire up north. Once the trough moves through by Wednesday,
expect sunny skies with little to no convection until the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Grand Junction radar (KGJX), 144 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Dolores

When
August 13, 10:45 AM MST
Where
Dolores County, 8.77 mi NE of Rico
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
37.784, -107.937

Lightning struck two mountain bikers who had gotten below tree line to seek shelter. One mountain biker was killed. The other only had minor injuries and her clothes were shredded. They had been riding on a trail just above the 10,200 foot level on the East Fork Trail near the Lizard Head Wilderness Area. The mountain bikers were either under or very near a tree when struck by lightning. After being struck, the male victim was talking and conscious for about a minute, and then collapsed. CPR was administered immediately by the female victim, and then an EMT who was also mountain biking in the area came over to assist, but all efforts were unsuccessful.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Dolores2017-08-1324MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707684.